Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Apr 27, 2024, 1:55 PM CDT for Marshall County, Pottawatomie County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2024, 1:55 PM CDT (18:55 UTC)
- Expired
- Apr 27, 2024, 2:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Marshall County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 11:51 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1585 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.9
The text
As transmitted.
150
WFUS53 KTOP 271855
TORTOP
KSC117-149-271930-
/O.NEW.KTOP.TO.W.0016.240427T1855Z-240427T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
155 PM CDT Sat Apr 27 2024
The National Weather Service in Topeka has issued a
* Tornado Warning for...
North central Pottawatomie County in northeastern Kansas...
Southeastern Marshall County in northeastern Kansas...
* Until 230 PM CDT.
* At 155 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles west of Blaine, moving northeast at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Blaine and Wheaton around 200 PM CDT.
Lillis around 205 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 9624 3956 9622 3948 9623 3943 9651
3953 9662 3973 9624
TIME...MOT...LOC 1855Z 242DEG 26KT 3949 9648
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$3 follow-up statements
234
WWUS53 KTOP 271904
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
204 PM CDT Sat Apr 27 2024
KSC117-149-271930-
/O.CON.KTOP.TO.W.0016.000000T0000Z-240427T1930Z/
Pottawatomie-Marshall-
204 PM CDT Sat Apr 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTH
CENTRAL POTTAWATOMIE AND SOUTHEASTERN MARSHALL COUNTIES...
At 203 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Blaine, moving northeast at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Wheaton and Lillis around 210 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 9624 3956 9622 3948 9623 3945 9644
3960 9648 3973 9624
TIME...MOT...LOC 1903Z 245DEG 27KT 3951 9639
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$926
WWUS53 KTOP 271919
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
219 PM CDT Sat Apr 27 2024
KSC117-149-271930-
/O.CON.KTOP.TO.W.0016.000000T0000Z-240427T1930Z/
Pottawatomie-Marshall-
219 PM CDT Sat Apr 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTH
CENTRAL POTTAWATOMIE AND SOUTHEASTERN MARSHALL COUNTIES...
At 219 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Lillis, moving east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Pottawatomie and southeastern Marshall Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 9624 3956 9622 3948 9623 3947 9632
3963 9634 3967 9624
TIME...MOT...LOC 1919Z 247DEG 26KT 3955 9624
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$095
WWUS53 KTOP 271926
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
226 PM CDT Sat Apr 27 2024
KSC117-149-271935-
/O.EXP.KTOP.TO.W.0016.000000T0000Z-240427T1930Z/
Pottawatomie-Marshall-
226 PM CDT Sat Apr 27 2024
...THE TORNADO WARNING FOR NORTH CENTRAL POTTAWATOMIE AND
SOUTHEASTERN MARSHALL COUNTIES WILL EXPIRE AT 230 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 700 PM CDT for northeastern
Kansas.
Remember, a Tornado Warning still remains in effect for far
northeast Pottawatomie county until 300 pm CDT.
&&
LAT...LON 3957 9624 3956 9622 3948 9623 3947 9632
3963 9634 3967 9624
TIME...MOT...LOC 1925Z 242DEG 26KT 3957 9620
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 27, 12:51 PM CDT, 1 hour 4 minutes earlier. Its key messages:
- -Strong to severe thunderstorms remain in the forecast today with all modes of severe weather possible. -A few strong storms could develop again tomorrow in eastern KS as a front continues to move through the area. -Most days next week have at least low end POPs with an active pattern continuing.
Area forecast discussion, Apr 27, 12:51 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1251 PM CDT Sat Apr 27 2024 .KEY MESSAGES... -Strong to severe thunderstorms remain in the forecast today with all modes of severe weather possible. -A few strong storms could develop again tomorrow in eastern KS as a front continues to move through the area. -Most days next week have at least low end POPs with an active pattern continuing. && .DISCUSSION... Issued at 344 AM CDT Sat Apr 27 2024 Water vapor imagery and mid level chart analysis show a lead mid- level system progressing northward into the Upper Midwest, with another digging across the Four Corners region early today. At the surface, one sfc low is centered over southern Minnesota with another remaining near where OK/TX/NM meet. In between, a frontal boundary is positioned across northeast and central KS with a dryline evident from western OK into north-central TX. Strong southerly moisture transport will continue to advect higher moisture back into the area this morning while the surface boundary retreats back to the north as a warm front. 08Z mesoanalysis shows 1500-2000 J/kg of CAPE remaining in place over the forecast area with quite a bit of CIN also evident. Stratus that develops with low level moisture increase early today will erode by early afternoon, allowing any lingering cap to disappear. Discerning the convective evolution of storms today is the main forecast challenge. Have slight chances for a few elevated storms this morning in the axis of moisture advection near the retreating boundary. More robust convection could then develop south of the area as instability builds and the jet increases aloft. That activity would then track northward into the CWA. Convective initiation could concurrently occur along the warm front across northern and north-central KS this afternoon. As previously advertised, the environment will be supportive of significant severe weather due to upwards of 3000 J/kg of uninhibited SBCAPE, 0-3km SRH increasing to above 200 m2/s2 and deep layer shear values around 50 kts. Thus, very large hail, damaging winds and tornadoes will all be possible. Heavy rainfall could also occur and a Flood Watch remains in effect across eastern KS. Activity should wane into the late evening and overnight hours. However, a few CAMs are showing the possibility of additional development of non-severe elevated storms overnight with additional mid-level PVA. On Sunday, the main trough axis will remain west of the area while the surface low moves into southeast Nebraska. A trailing cold front will work through northeast KS during the afternoon. Instability will again increase east of the boundary, which could lead to the development of a few more storms in far eastern KS. Instability and shear will not be as impressive as today, but there should be enough to lead to at least a marginal risk for severe weather. Once the front makes it east of the area, dry weather is expected for at least a brief time early in the workweek. POPs increase again on Tuesday when another surface boundary may move through the region. Temperatures stay warm through next week but most days come with at least low end POPs as an active synoptic pattern continues. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1250 PM CDT Sat Apr 27 2024 Main aviation concern is with thunderstorms in the first half of the period, which have the potential to be severe. Storms have already developed along a line from Salina to Sabetha near the warm front. These may stay just north of the MHK terminal initially, but with additional storms expected to move in from south central KS and more development possible in the warm sector, have gone ahead with a tempo TSRA at MHK for a few hours this afternoon. Otherwise, storms should continue to move east toward the Topeka terminals later this afternoon into the evening, although guidance remains mixed on exactly when and how quickly they move into east central KS. With this in mind, amendments will need to be made as necessary. It's tough to pinpoint any point in time when there could be any breaks in convection through the evening and overnight, though there should be an end to the activity by early morning. MVFR cigs look to make a return late tonight, likely not scattering until after this period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday morning for KSZ011-KSZ012-KSZ023- KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056- KSZ058-KSZ059. && DISCUSSION...Teefey AVIATION...Picha
Hazardous weather outlook, Apr 27, 4:12 AM CDT, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 412 AM CDT Sat Apr 27 2024 KSZ011-012-023-024-026-037>040-054>056-058-059-280915- Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Morris-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 412 AM CDT Sat Apr 27 2024 ...FLOOD WATCH REMAINS IN EFFECT FROM NOON CDT TODAY THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Severe thunderstorms are expected to occur this afternoon and evening with very large hail, damaging winds and tornadoes all possible. Additional rounds of heavy rainfall could also lead to flooding across east central and northeast Kansas. So a flood watch has been posted from noon today through Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms are possible again Sunday afternoon over east central and northeast Kansas. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>010-020>022-034>036-280915- Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- 412 AM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Severe thunderstorms are expected to occur this afternoon and evening with very large hail, damaging winds and tornadoes all possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms are possible again Sunday afternoon over east central and northeast Kansas. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 12:37 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Pottawatomie, Riley | 38 min |
| Apr 27, 12:59 PM CDT | Tornado Warning | TOP | Clay, Riley | 31 min |
| Apr 27, 1:23 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 37 min |
| Apr 27, 1:46 PM CDT | Tornado Warning | TOP | Brown | 29 min |
| Apr 27, 2:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 36 min |
| Apr 27, 2:14 PM CDT | Tornado Warning | TOP | Jackson, Nemaha, Pottawatomie | 46 min |
| Apr 27, 2:35 PM CDT | Special Weather Statement | TOP | Dickinson, Geary | 55 min |
| Apr 27, 2:38 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 37 min |
| Apr 27, 2:55 PM CDT | Tornado Warning | TOP | Brown, Nemaha | 49 min |
| Apr 27, 3:00 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 45 min |
| Apr 27, 3:01 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 29 min |
| Apr 27, 3:46 PM CDT | Special Weather Statement | TOP | Osage, Shawnee | 29 min |
| Apr 27, 4:51 PM CDT | High Wind Warning | TOP | Pottawatomie, Riley, Wabaunsee | 2 hr |
| Apr 27, 6:19 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
| Apr 27, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 16 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.